Wisconsin, 2011Damaging Winds in Wisconsin, September 2, 2011
September 2, 2011 · NWS MKX · 2 events in 2 counties and zones
Forcing from a strengthening low-level jet impinging on a surface warm front as it slowly lifted north through the state, was enhanced by lift from the right entrance region of an upper level jet. A very warm, moist and unstable air mass to the south of the front provided the necessary ingredients for the development of severe thunderstorms over northern sections of South Central and Southeast…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Forcing from a strengthening low-level jet impinging on a surface warm front as it slowly lifted north through the state, was enhanced by lift from the right entrance region of an upper level jet. A very warm, moist and unstable air mass to the south of the front provided the necessary ingredients for the development of severe thunderstorms over northern sections of South Central and Southeast Wisconsin the morning of September 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 2, 3:14 AM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 2, 3:14 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
414 AM CDT FRI SEP 2 2011
UPDATE TO ADD AVIATION AND MARINE SECTIONS
.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM
CONTINUED WARM ADVECTION APPEARS TO BE TRIGGERING MID LEVEL
CLOUDS...PROBABLY ALTOCUMULUS CASTELLANUS...AND ASSOCIATED ISOLD LGT
SHOWERS OVER ERN IA AND NRN IL. NAM SOUNDINGS DO PICK UP ON MID
LEVEL MOISTENING WITH MINOR CAPE SO WILL BRING LOW CHANCE POPS INTO
THE CWA FOR THE MORNING. AS SWLY LOW LEVEL JET AND 850 MB THERMAL
RIDGE SHIFTS TO THE EAST AND SOUTH...AND A SFC COLD FRONT APPROACHES
FROM MN...SFC TO 850 MB FRONTOGENESIS WILL CONTINUE CHANCES OF
SHOWERS/TSTORMS FOR LATER THIS MORNING AND INTO THE AFTERNOON. THERE
IS UNCERTAINTY ON SFC BASED CONVECTION FOR LATER TODAY GIVEN THAT
THE CLOUD COVER MAY INCREASE TOO MUCH...THEREBY KEEPING THE CIN
HIGH. HOWEVER...ELEVATED CAPE WILL BE PRESENT SO AT LEAST SCT
CONVECTION EXPECTED. SVR CHANCES TODAY AND TNT ARE LOW GIVEN LACK OF
CONFIDENCE IN SFC BASED CONVECTION AND VERY WEAK LOW LEVEL WIND
SHEAR DUE TO STALLING AND WEAKENING COLD FRONT. FOR TNT...A
SHORTWAVE TROUGH WILL APPROACH FROM THE WEST WITH ORGANIZED 850-700
MB FRONTOGENESIS ALONG WITH PWS AROUND 2 INCHES. THUS MODELS PRODUCE
WIDESPREAD QPF AND WENT WITH LIKELY POPS FOR THUNDER.
FORECASTED HEAT INDICES FOR TODAY ARE JUST BELOW 100F BUT IF IT IS
REACHED IT SHOULD ONLY BE BRIEF. THERE WILL BE SCT-BKN CLOUD COVER
WITH ISOLD TO SCT SHOWERS AND TSTORMS WHICH SHOULD LIMIT TEMPS AND
HEAT INDICES.
.SATURDAY...FORECAST CONFIDENCE...MEDIUM
TEMPERATURES AT 850 MB INDICATE THAT BAROCLINIC ZONE WILL REMAIN
STALLED OVER THE AREA ON SATURDAY. ADDITIONALLY...A POTENT MID AND
UPPER LEVEL WAVE WILL APPROACH FROM THE NORTHWEST. ALSO SEEING
SUPPORT FOR LIFT WITH DECENT UPPER LEVEL DIVERGENCE ACROSS THE
AREA UNDER THE RIGHT REAR ENTRANCE OF THE UPPER JET. WITH
PRECIPITABLE WATER VALUES OF 1.5 TO 2 INCHES THROUGH THE
DAY...SEEMS LIKE A GOOD SETUP FOR MORE ROUNDS OF SHOWERS AND
STORMS. OPTED TO INCREASE LIKELY POPS TO THE ENTIRE FORECAST AREA
SATURDAY. CURRENT SETUP INDICATES IT COULD BE MOSTLY CLOUDY
THROUGH THE DAY. THIS WITH THE EXPECTED RAINFALL SHOULD KEEP TEMPS
DOWN A BIT...SO LOWERED HIGHS A LITTLE FROM PREVIOUS FORECAST.
HELD ONTO THE CHANCE FOR RAIN A LITTLE LONGER INTO SATURDAY NIGHT
PER CONSISTENTLY SLOWER ECMWF SOLUTION.
.SUNDAY THROUGH THURSDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH
A GOOD AMOUNT OF DRY AIR WILL WORK INTO THE AREA BY SUNDAY MORNING
BEHIND THE WAVE...WITH PRECIPITABLE WATER VALUES FALLING DOWN TO
AROUND 1/2 INCH. SHOULD BE DRY THROUGH THE DAY WITH COOLER HIGHS
STRUGGLING TO AROUND 70.
A REINFORCING SHOT OF DRIER AND COOLER AIR WILL PUSH INTO THE AREA
SUNDAY NIGHT INTO MONDAY AS THE MAIN TROUGH AXIS MOVES THROUGH AND
HIGH PRESSURE SLIDES IN. WILL BE A COOL LABOR DAY...WITH TEMPS
STARTING IN IN THE MID TO UPPER 40S AWAY FROM THE LAKE...WITH LOW
50S NEAR THE LAKE. HIGHS WILL THEN STRUGGLE UP INTO THE MID 60S.
IT MAY SEEM A BIT COOL AFTER THE RECENT 90 DEGREE WEATHER...BUT
SHOULD STILL BE PLEASANT WITH MOSTLY SUNNY SKIES EXPECTED.
HIGH PRESSURE IS THEN EXPECTED TO HOLD PRETTY WELL THROUGH MUCH OF
THE REMAINDER OF THE WEEK. SKIES SHOULD BE MOSTLY CLEAR...WITH
TEMPERATURES SLOWLY MODERATING TO AROUND NORMAL BY THURSDAY.
&&
.AVIATION...THE THREAT FOR LOW LEVEL WIND SHEAR WILL CEASE BY 15Z
WHEN THE LLJ SHIFTS EWD. VFR CONDITIONS WILL CONTINUE TODAY AND THIS
EVENING ALTHOUGH AREAS OF MVFR VSBYS DUE TO AIR POLLUTION COULD
OCCUR. THERE WILL BE ISOLD TO SCT SHOWERS AND THUNDERSTORMS OVER THE
REGION AS A COLD FRONT MOVES INTO SRN WI. WIDESPREAD SHOWERS AND
THUNDERSTORMS IS THEN EXPECTED TNT INTO SAT. WIDESPREAD RAINFALL AND
VERY LGT WINDS WILL LEAD TO AREAS OF FOG AND STRATUS LATE TNT INTO
SAT AM. MVFR TO IFR CONDITIONS WILL OCCUR.
&&
.MARINE...A SWLY LOW LEVEL JET STREAM WILL EXIT SRN WI LATER THIS
MORNING ALONG WITH THE WEAKENING OF THE PRESSURE GRADIENT. THERE IS
A BRIEF WINDOW LATER THIS MORNING FOR WIND GUSTS TO REACH 25KTS WHEN
HEATING AND MIXING OCCURS. IT IS TO MARGINAL AT THIS TIME FOR A
SMALL CRAFT ADVISORY. WINDS WILL WEAKEN THIS AFTERNOON AND THEN
SHIFT WNWLY LATER THIS AFTERNOON.
A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY THROUGH MONDAY NIGHT FOR
BRISK NLY WINDS AND HIGH WAVES IN THE WAKE OF A STRONG COLD FRONT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SATURDAY THROUGH THURSDAY...DDV/07
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING/20
Hazardous weather outlook, Sep 2, 3:56 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
456 AM CDT FRI SEP 2 2011
WIZ046-047-051-052-056>060-062>072-031000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
456 AM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY WITH HEAT
INDICES IN THE MID TO UPPER 90S OVER THE MILWAUKEE METROPOLITAN
AREA.
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS OVER SOUTHERN
WISCONSIN AS THUNDERSTORMS DEVELOP ALONG AND NEAR AN APPROACHING COLD
FRONT.
ALSO...THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN
AIR QUALITY ADVISORY PRIMARILY FOR OZONE...BUT ALSO FOR FINE
PARTICULATES. THIS ADVISORY IS IN EFFECT UNTIL NOON FRIDAY FOR THE
LAKESHORE COUNTIES OF SOUTHEAST WISCONSIN...PLUS WAUKESHA COUNTY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK FOR ISOLATED SEVERE THUNDERSTORMS ON
SATURDAY AS A STALLED FRONT CONTINUES TO PRODUCE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND
AGAIN ON SATURDAY.
LMZ643>646-031000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
456 AM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTHWESTERLY WIND GUSTS MY APPROACH OR BRIEFLY EXCEED SMALL CRAFT
ADVISORY CRITERIA LATE THIS MORNING. THE WINDS WILL THEN WEAKEN
AND TURN WEST TO NORTHWEST IN THE AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND WILL
INCREASE IN COVERAGE TONIGHT WITH THE PASSAGE OF A COLD FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY THROUGH MONDAY NIGHT
FOR BRISK NORTH WINDS AND HIGH WAVES IN THE WAKE OF A STRONG COLD
FRONT.
WWW.WEATHER.GOV/MKX
Thunderstorm Wind, Marquette
- When
- September 2, 7:35 AM CST to 8:00 AM CST
- Where
- Marquette County, 5 mi W of Westfield to Germania
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 43.880, -89.580
Severe thunderstorms with strong wind gusts produced damage across Marquette County, including a 10-mile wide swath of damage from west of Westfield to Germania. The damaging winds downed power lines and trees, including a tree that crushed a parked car on CTH B in Montello. Five homes received minor damage to roofs, siding and gutters due to tree debris striking the homes. At the peak of the storm, 937 homes were without electricity. A mesonet site one mile north of Westfield recorded a 67 mph (58 knot) wind gust.
Thunderstorm Wind, Fond du Lac
- When
- September 2, 8:40 AM CST
- Where
- Fond du Lac County, 1.5 mi NW of Fond du Lac
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.795, -88.471
Severe thunderstorms with strong wind gusts produced damage across central Fond Du Lac County. The damaging winds downed power lines and trees, knocking out power to businesses and homes on the west side of the city of Fond Du Lac.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Wildfire in Texas, September 2 to 13, 20111 injured · $6.0 million · 1 event
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347605, 347608.